MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX; LASER THERAPY PRODUCT

MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX; LASER THERAPY PRODUCT
Model Number PED-375-35
Medical Device Problem Codes Break (1069); Material Deformation (2976); Activation Failure (3270); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code Device Embedded In Tissue or Plaque (3165)
Date of Event 05/24/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received information regarding a pipeline device that had resistance with a marksman microcatheter and became broken.The patient was being treated for an unruptured saccular aneurysm of the left cavernous sinus artery.The aneurysm max diameter was 25mm and the neck diameter was 6mm.Vessel tortuosity was minimal.It was reported that the marksman microcatheter navigated to the m2 segment of the middle cerebral artery.While the pipeline was being advanced through the marksman catheter there was significant resistance starting at the middle section of the catheter through to the end.When the pipeline was being deployed, it was noted that the distal end of the pipeline was not opening completely.It was resheathed and deployment attempted multiple times but was still not opening as desired.The surgeon withdrew the catheter and pipeline together and noted that there was resistance with withdrawal as well.After removal from the patient, it was observed that the protective sheath and part of the pipeline were partly broken and it appeared the portion of the pipeline that had deployed remained implanted in the patient.The surgeon was concerned about potential for injury to the patient's vessels but angio revealed that there was no obstruction of the patient's vessels.A new marksman and pipeline were then placed immediately.There was no harm or injury to the patient.
 
Additional Manufacturer Narrative
Product analysis: equipment used: vis(m-77148), 203cm ruler (m-83360) the pipeline flex embolization device (model: ped-375-35 lot: a887314) was returned for analysis.No bends or kinks were found with the pipeline flex pushwire.The pipeline flex embolization device was found separated into two segments with the most distal segment not returned.The distal hypotube was found to be stretched and ptfe shrink tubing was found to be pulled back.The pusher was found detached at the distal hypotube weld (solder joint).The proximal bumper, re-sheathing marker, re-sheathing pad, the dps restraints/sleeves and tip coil were found to be missing.Proximal end of braid was found to be collapased and distal end was found to be fully opened.The detached pushwire was sent out for sem (scanning electron micrographic) / eds (energy dispersive spectroscopy) elemental analysis.The elemental analysis of the detached pushwire end shows elevated chlorine (cl), iron (fe), silver (ag), tin (sn), chromium (cr), and oxygen (o) peaks were detected on the wire surface, and it is not possible to determine the failure mechanism of t he subject wire.No other anomalies were observed.There was an indication that the event could be related to a potential manufacturing issue; therefore, a device history record review was performed.Based on the device analysis and reported information, the customer¿s report of ¿resistance/stuck during delivery¿ was confirmed.The investigation determined that this event was similar to an event that had already been investigated, and another investigation is not necessary.Based on the investigation conducted resistance can occur during tracking, deployment and re-sheathing of the device in distal and tortuous anatomies.In addition, resistance can occur due to patient vessel tortuosity, failure to maintain a continuous flush, or pipeline is pulled back/torqued during delivery.The vessel anatomy was moderate in tortuosity and a continuous flush was maintained.Therefore, the cause could not be determined.Based on the device analysis and reported information, the customer¿s report of ¿pipeline damaged during delivery/retrieval¿ was confirmed as the pipeline flex device was found to be separated at distal hypotube.However, the root cause could not be determined.Possible causes for ¿pipeline damaged during delivery/retrieval¿ include re-sheathing more than 2 times, high force delivery, over-manipulation, delivering/retracting delivery wire against resistance, deploying/re-sheathing braid against resistance and use of incompatible device.The investigation determined that these events were similar to events that had already been investigated.Regarding the solder joint separation issue, in addition to excessive force, separation can occur due to inadequate solder/tinning.As the analysis showed presence of soldering material (tin); thereby indicating that the soldering was conducted.A review of the manufacturing process did not uncover any deficiencies with regard to the soldering process.Proper soldering technique and surface preparation (tinning) were well defined and documented appropriately in the associated manufacturing procedures.The proof load of 2.5n performed on 100% of the devices (section starting with hypotube solder to distal pad solder joint).There was no non-conformance to specification that lead to the resistance and detachment issues.Furthermore, the review of lot history records shows that the finished device has met all manufacturing requirements and specifications during final assembly and quality inspection.Based on the analysis findings, the customer report of ¿resistance/stuck during delivery¿ was confirmed.The returned pipeline flex braid damages (collapsed/frayed) are indicative of high force used.It is likely the damage occurred when the customer attempted to advance the pipeline flex through the marksman catheter against the reported resistance.Possible contributors for resistance are patient vessel tortuosity or lack of continuous flush during delivery.Based on the returned devices, there was no non-conformance to specifications identified that led to the resistance during delivery issues.Based on the device analysis and reported information, the customer¿s report of ¿pushwire break/separation¿ was confirmed.The investigation determined that this event was similar to events that had already been investigated.Based on the formal investigation conducted, pushwire separation occurred due to a combination of tensile and torsional overload.Based on the device analysis and reported information, the customer¿s report of ¿failure/incomplete open distal¿ was confirmed as the pipeline flex proximal end of braid was found to be collapsed.However, the root cause could not be determined.Based on the device analysis and reported information, the customer¿s report of ¿catheter resistance¿ could not be confirmed as the in-house mandrel was able to exit the marksman distal tip without issue.It is possible the kink found with the marksman catheter contributed to the reported resistance.Resistance can occur due to use of incompatible catheter, vessel tortuosity, failure to maintain continuous flush.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Additional information: the separated pipeline portions was removed from the patient.It is unknown if the marksman catheter was damaged.The devices are expected to be returned.However, the devices are currently with the distributor.

Brand Name
PIPELINE FLEX
Common Device Name
LASER THERAPY PRODUCT
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
MDR Report Key10089580
Report Number2029214-2020-00490
Device Sequence Number16739091
Product Code OUT
UDI-Device Identifier00847536015753
UDI-Public00847536015753
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
P100018.S011
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2020
Device Explanted Year2020
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 09/01/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/22/2022
Device Model NumberPED-375-35
Device Catalogue NumberPED-375-35
Device Lot NumberA887314
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/06/2020
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/24/2020
Supplement Date Received by Manufacturer08/21/2020
Initial Report FDA Received Date05/26/2020
Supplement Report FDA Received Date09/01/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age48 YR